Q:

What are some withdrawal symptoms for prednisone?

A:

Quick Answer

Common prednisone withdrawal symptoms include severe fatigue, weakness, body aches and joint pain, reports Mayo Clinic. Stopping prednisone after prolonged use can cause adrenal crisis, adds MedicineNet. Symptoms of adrenal crisis include nausea, vomiting and shock, which can be life-threatening. If experiencing withdrawal symptoms, contact a doctor immediately.

Continue Reading

Full Answer

Prednisone is a corticosteroid used to treat several types of inflammation, including swelling, severe allergies, arthritis, asthma and many others, explains Mayo Clinic. Steroids such as prednisone affect the body's natural production of hormones and should not be stopped abruptly. Healthcare providers taper dosages of prednisone to wean the body slowly, though some withdrawal symptoms may still occur.

The presence and severity of withdrawal symptoms depends on the dosage and duration of therapy as well as how quickly the adrenal system can adjust to changes. This varies among patients and can take anywhere from a week to several months, according to Mayo Clinic.

Long-term prednisone therapy causes adrenal glands to shrink and stop producing the hormone cortisol, notes MedicineNet. Gradually lowering the dose gives the adrenal glands the opportunity to recover and resume cortisol production naturally. Until full recovery is complete, short-term corticosteroid use may be required in times of high stress, when corticosteroids are needed most.

Learn more about Medications & Vitamins

Related Questions

Explore